Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Huntsville, AL

July 31, 2021Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 31, 2021, 11:27 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2021, 11:27 PM CDT (04:27 UTC)
Expired
Aug 1, 2021, 12:15 AM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:58 PM CDTTSTM WND DMGFayetteville, TNSEVERAL TREES DOWN WITHIN THE CITY OF FAYETTEVILLE, INCLUDING A TREE DOWN ON A TRUCK. TIME ESTIMATED BY RADAR.
Aug 1, 12:12 AM CDTTSTM WND DMG8 W Huntland, TNPOWER LINES KNOCKED DOWN ALONG FLINTVILLE SCHOOL ROAD. TIME ESTIMATED FROM RADAR.
Aug 1, 12:21 AM CDTTSTM WND DMG1 N Sewanee, TNCOUPLE OF TREES DOWN ALONG ROARKS COVE ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS54 KHUN 010427
SVRHUN
TNC051-103-127-010515-
/O.NEW.KHUN.SV.W.0074.210801T0427Z-210801T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1127 PM CDT Sat Jul 31 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Moore County in Middle Tennessee...
  Lincoln County in Middle Tennessee...
  Franklin County in Middle Tennessee...

* Until 1215 AM CDT.

* At 1126 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles south of Murfreesboro to 6 miles west of
  Shelbyville to 8 miles southwest of Lewisburg, moving southeast at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs,
  Cowan, Huntland, Petersburg, Tims Ford Lake and Sewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3534 8603 3528 8591
      3522 8586 3499 8586 3499 8672 3513 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3532 8642 3541 8626
TIME...MOT...LOC 0426Z 312DEG 37KT 3569 8637 3550 8657 3538 8691 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
690 
WWUS54 KHUN 010449
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1149 PM CDT Sat Jul 31 2021

TNC051-103-127-010515-
/O.CON.KHUN.SV.W.0074.000000T0000Z-210801T0515Z/
Moore TN-Lincoln TN-Franklin TN-
1149 PM CDT Sat Jul 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR MOORE...LINCOLN AND FRANKLIN COUNTIES...

At 1148 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Manchester to near Lynchburg to 8
miles east of Pulaski, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Huntland, Petersburg, Tims Ford Lake and Sewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms may occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover.
seek shelter inside a sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3534 8603 3528 8591
      3522 8586 3499 8586 3499 8672 3513 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3532 8642 3541 8626
TIME...MOT...LOC 0448Z 277DEG 35KT 3556 8619 3530 8644 3521 8689 

HAIL...<.75IN
WIND...60MPH
 
$$

30
015 
WWUS54 KHUN 010512
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1212 AM CDT Sun Aug 1 2021

TNC051-103-127-010522-
/O.EXP.KHUN.SV.W.0074.000000T0000Z-210801T0515Z/
Moore TN-Lincoln TN-Franklin TN-
1212 AM CDT Sun Aug 1 2021

...THE SEVERE THUNDERSTORM WARNING FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES WILL EXPIRE AT 1215 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Alabama...and Middle Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Franklin county Tennessee until 100 AM CDT.

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3534 8603 3528 8591
      3522 8586 3499 8586 3499 8672 3513 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3532 8642 3541 8626
TIME...MOT...LOC 0512Z 312DEG 37KT 3543 8601 3517 8626 3508 8671 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:33 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 31, 7:33 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
733 PM CDT Sat Jul 31 2021

.NEAR TERM...(Tonight)
Issued at 733 PM CDT Sat Jul 31 2021

Isolated showers and thunderstorms have dissipated all but for one
shower that moved southeast through Huntsville in the past hour. The
Heat Advisory has expired as of 00Z, but very muggy conditions
continue with dew points in the middle to upper 70s. A veil of high
clouds courtesy of anvil debris is covering most of the area. So, the
evening should be fairly quiet now with loss of heating. However,
deep convection along a cold front from southern MO east to along
the KY/TN state line is thriving on MUCAPES of 4000-5000 J/kg and
decent convergence and increasing effective bulk shear values. Some
of the CAMS have been dropping the zone of convective development
southward late tonight, possibly clipping our northern counties. We
will keep our low PoPs in for these areas and will evaluate the 00Z
guidance as it rolls in.

.SHORT TERM...(Sunday through Monday)
Issued at 244 PM CDT Sat Jul 31 2021

An upper ridge will amplify along the west coast on Sunday, with
troughing over much of the eastern CONUS expected to amplify as
well. Meanwhile, another axis of convergence will stall east to west
across our area during the day. The combination of surface
convergence and forcing aloft will allow for another round of showers
and thunderstorms to develop on Sunday. Storm organization will be
limited, given weaker deep layer sheer and an inversion aloft,
however gusty winds and locally heavy rainfall will be possible with
this activity. Thunderstorms will diminish in coverage Sunday evening
as the convergence axis/weak front moves to our south, leaving
northerly flow at the surface.

The axis of the trough will remain over the area through Monday,
keeping northwest flow aloft and at the surface. This will bring
a drier and slightly cooler airmass, giving us a reprieve of the hot
and humid conditions we've experienced the last couple of days. In
fact, expect a seasonably cool night on Monday, with dewpoints
falling into the upper 50s to lower 60s and lows in the lower 60s.

.LONG TERM...(Monday night through Friday)
Issued at 244 PM CDT Sat Jul 31 2021

The TN Valley will remain under the influence of an amplified trough
that will remain anchored over the eastern CONUS through much of the
extended period. Persistent northwesterly flow will keep a mostly dry
pattern over the area as PW values remain below our seasonal norm
(~1.5 inch). Weak shortwaves rotating around the base of this trough
may allow for isolated thunderstorms to develop during the afternoons
on Wednesday through Friday, however the limited moisture will keep
the coverage fairly low. Otherwise, expect seasonal temps with highs
in the mid to upper 80s and overnight lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 539 PM CDT Sat Jul 31 2021

VFR conditions are expected overall, but there is a low probability
of additional SHRA or TSRA overnight into early Sunday morning as a
cold front approaches. Patchy BR/FG is possible late tonight, but
have left out of the terminals due to less rainfall coverage today.
Northwest winds will develop behind a cold front passage on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...73
LONG TERM...73
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 8:56 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
856 PM CDT Sat Jul 31 2021

ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
856 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A few thunderstorms will drop southeast into the area late tonight.
Some of the storms could be strong, and may be capable of gusty
winds, frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of for thunderstorms on Sunday, with lesser
chances on Monday.

Isolated to widely scattered thunderstorms will be possible across
mainly the eastern portion of the outlook area each day from Tuesday
through Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:11 AM CDTSevere Thunderstorm WarningHUNFranklin37 min
Aug 1, 12:14 AM CDTSpecial Weather StatementHUNLincoln, Moore46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.